News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Taking Ativan, Klonopin and Propanolol


 Alisonj29 - Sun Jul 26, 2009 1:24 am

I have been taking Ativan nightly since May 2007. It was originally 1mg and now it takes about 2mg to help me relax to sleep. I also take Klonopin 2X.25mg at night and have for almost 2 years. My doctor added in Propanolol for hand shaking I only take 5mg at night of that.
Problem is I know that it is taking more of these to allow me to sleep. My body is building up a tolerance and I know I need more.
I take them and instead of going to bed sometimes I will stay up because I enjoy the feeling. They make me feel "high" almost. I don't drink or do any other drugs. I suffer from severe panic attacks and anxiety. I also take 30mg of Paxil at bedtime.
My question is, is it safe to be on these meds for so long? Also to be on the combination that I am on? I never here of very many people prescribed 2 benzos at the same time especially long term. However I have been on so many meds and this has been the mix that works.
I just am worried it is causing more harm long term than good. I am fully addicted to all of them. The Paxil I have been on since 1997.
Any inset you could provide would be great.
 Jan PA-C MPH - Fri Jul 31, 2009 7:37 pm

Dear Alisonj29;
Your own post seems to be remarkably insightful. It would seem that you intuitively know the answers to the questions that you pose. Managing the symptoms of insomnia, anxiety and panic attacks can be very complex, and it sounds like you have a very strong established relationship with your physician. Have you talked about these concerns with him/her?

You are correct that the body does acclimate to these medications, much like a morning cup of coffee. If you have a cup of coffee every morning your brain adapts the number of receptors it makes available, expecting that caffeine every morning. No caffeine and 'you just can't get going'. In much the same way, your brain adapts, knowing that it can expect a dose of these medications soon.

There are many options which you can discuss with your dr., like drug 'holidays', alternative medications, or alternative holistic treatments like yoga, reiki, massage, etc.

Good luck and let us know how you are doing!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here